Ramified coverings of the two-dimensional sphere and the intersection theory in spaces of meromorphic functions on algebraic curves

Research output: Contribution to journalArticlepeer-review

29 Citations (Scopus)

Abstract

In 1891 A. Hurwitz considered the problem of enumerating the ramified coverings of the two-dimensional sphere by two-dimensional surfaces with fixed types of branching over the branch points. In the original setting the problem was reformulated in terms of characters of the symmetric group. Recently it turned out that the problem is also very closely connected with diverse physical theories, with singularity theory, and with the geometry of the moduli spaces of complex curves. The discovery of these relationships has led to an enlargement of the class of cases in which the enumeration yields explicit formulae, and a clarification of the nature of the classical results. This survey is devoted to a description of the contemporary state of this thriving topic and is intended for experts in topology, the theory of Riemann surfaces, combinatorics, singularity theory, and mathematical physics. It can also serve as a guide to the modern literature on coverings of the sphere.

Original languageEnglish
Pages (from-to)463-533
Number of pages71
JournalRussian Mathematical Surveys
Volume57
Issue number3
DOIs
Publication statusPublished - May 2002
Externally publishedYes

Fingerprint

Dive into the research topics of 'Ramified coverings of the two-dimensional sphere and the intersection theory in spaces of meromorphic functions on algebraic curves'. Together they form a unique fingerprint.

Cite this